A new study by the University of Washington, published in the Archives of Internal Medicine, found that Fosamax may double your risk of developing chronic atrial fibrillation. Atrial fibrillation is an abnormal heart rhythm resulting in a decreased amount of blood to the body. This can cause dizziness, fainting, fatigue, chest pain, or congestive heart failure. Furthermore, it increases the likeliness of blood clots and possible stroke.
The long-term study looked at 719 women patients who had been diagnosed with atrial fibrillation. Of them, 6.5 percent had taken Fosamax in the past for their osteoporosis. This was significantly higher than the 4.1 percent of women who had taken Fosamax but had not developed an irregular heartbeat. Thus, women who had taken Fosamax were 86 percent more likely to have atrial fibrillation compared to those who had not. Furthermore, the study showed that Fosamax is the sole cause of 3 percent of all cases of this condition.
Case in point, one 67 year old woman found herself in the emergency room for atrial fibrillation after taking Fosamax for seven years to treat mild osteoporosis. She was a nonsmoker, nondrinker and led a healthy lifestyle with exercise and good nutrition. Additionally, there was no history of heart disease in her family.
This study wasn’t the first to find that osteoporosis treating drugs can cause heartbeat abnormalities. A study in 1997 of zoledronate, known by the brand names Aclasta, Reclast, Zomera and Zometa, found this drug to significantly increase the likeliness of developing chronic atrial fibrillation compared to the placebo.
Have you or anyone you know experienced side effects from Fosamax such as atrial fibrillation? Were you warned of the possible unknown side effects of Fosamax by your doctor? Please share your thoughts and experiences!
Friday, October 17, 2008
Subscribe to: Post Comments (Atom)
Post a Comment